Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 7, 2024Stokes County, North Carolina; Henry County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 2024, 5:38 PM EDT for Stokes County, North Carolina; Henry County, Patrick County, Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 5:38 PM EDT (21:38 UTC)
Expired
May 7, 2024, 5:54 PM EDT
In force
16 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stokes County, NC, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS51 KRNK 072138
SVRRNK
NCC169-VAC089-141-072215-
/O.NEW.KRNK.SV.W.0039.240507T2138Z-240507T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
538 PM EDT Tue May 7 2024

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stokes County in north central North Carolina...
  Southwestern Henry County in south central Virginia...
  Southeastern Patrick County in southwestern Virginia...

* Until 615 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located near Stuart,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stuart...
  Sandy Ridge...
  Spencer...
  Penns Store...
  Critz...
  Ayersville...
  and Patrick Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3658 8042 3664 8044 3669 8002 3645 8003
TIME...MOT...LOC 2138Z 277DEG 23KT 3660 8031 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WP
1 follow-up statement
894 
WWUS51 KRNK 072154 RRA
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT Tue May 7 2024

NCC169-VAC089-141-072204-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-240507T2215Z/
Stokes NC-Henry VA-Patrick VA-
554 PM EDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN STOKES...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 3658 8042 3664 8044 3669 8002 3645 8003
TIME...MOT...LOC 2152Z 277DEG 23KT 3659 8018 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:26 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 7, 2:26 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
226 PM EDT Tue May 7 2024

.SYNOPSIS...
The weather pattern will remain unsettled for much of the week with
a daily threat of afternoon and evening thunderstorms through
Thursday. The risk of flash flooding will increase through the week,
with wet antecedent conditions and multiple, consecutive days
of showers and storms. Cooler and drier weather returns by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Tuesday...

Key Messages:

1. Showers and thunderstorms possible this afternoon and evening.
2. Main hazards are damaging winds and hail, and locally heavy
rain.

Mid and upper level ridging situated over the southeast continues to
build just west of the area through today, while a warm front lifts
farther northward into the upper Mid Atlantic. The morning sounding
showed mostly westerly to northwesterly winds from the surface to
aloft, so thinking coverage of storms today will be limited,
especially in the east where downsloping will suppress storm
development. However, model soundings on some of the CAMs suggest
surface flow turning more southwesterly by the mid to late evening
today, giving a veering wind profile, and more favorable for
thunderstorm development. But, by that time of day, temperatures
will be decreasing with the loss of daytime heating, so
atmospheric instability will be on a downward trend. That all
being said, overall thinking is a limited coverage of any
storms today, but any storms that do develop have the potential
to be severe, with the main hazards being damaging wind and
hail, timing between 6 PM and 9/10 PM.

Temperatures will be in the upper 70s in the west, and mid to upper
80s in the east today. Tonight, lows will be in the low to mid
60s. Patchy fog may again form late tonight through tomorrow
morning.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Tuesday...

Key Message:

1. Showers and storms possible again late Wednesday.

A surface low tracks into and across the northeastern US, with
a slow moving cold front trailing through the Mid Atlantic into
the Central Appalachians, keeping the chances for showers in the
west through Wednesday morning. A break in the precipitation
through the middle part of the day is expected as the upper
shortwave associated with Tuesday's system moves farther east.
Westerly winds increase behind this departing system, also
helping to bring an end to the lingering showers. The
approaching cold front will serve as a focus for shower and
thunderstorm development late Wednesday and into Thursday.
Mostly sunny skies Wednesday and plentiful atmospheric moisture
will result in greater instability. With better forcing at the
surface and aloft, there is a marginal risk for severe
thunderstorms late Wednesday, main hazards being damaging wind,
large hail, and heavy rain, given above the continued normal
PWATs.

Temperatures will be a few degrees warmer, with highs in the
upper 70s in the west, mid to upper 80s in the east.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Tuesday...

Key Messages:

  - Numerous thunderstorms Thursday
  - Cooler at the end of the week

A surface low pressure system tracks from the Ohio Valley to off the
East Coast Thursday, pushing a significant cold front through the
Mid Atlantic region. Showers and thunderstorms will be ongoing
Thursday morning ahead of the front.

Deeper moisture pushes south through the Carolinas on Thursday night
and Friday as precipitable water values drop below an inch and
surface dew points lower into the 40s. At upper levels flow becomes
more west to northwest as a long wave through develops over the
northeast United States. A short wave coming through the northwest
flow will bring a cold front through the region Saturday night and
Sunday. This will result in a chance of showers and thunderstorms
mainly in the mountains.

Maximum temperatures Friday through Sunday will be 5 to 10 degrees
below normal, with a gradual warming trend next week. The coldest
overnight lows will be Friday night. A few of the typically favored
locations may cool into the 30s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 150 PM EDT Tuesday...

Mostly VFR to MVFR conditions presently observed across the
area. A few isolated showers have begun to pop up in far
southwestern VA and northwest NC. Expecting only isolated to
scattered coverage of showers and thunderstorms today, coverage
limited by the westerly winds at the surface and aloft. Greatest
chances for storms are over the mountains, so have included
VCTS for KLWB, KBLF, and KBCB. Storms that do develop this
afternoon and evening have the potential to produce damaging
wind gusts and hail. Coverage of showers and storms will
decrease after sunset, and any lingering showers should diminish
after midnight.

Ceilings lower to sub-VFR Wednesday morning west of the Blue
Ridge, improving after sunrise. Otherwise, ceilings east of the
mountains should remain VFR through the TAF period. Reductions
in visibilities from patchy fog are possible again for a few
hours during the morning hours given ample moisture and clearer
skies in the east. Patchy fog is also possible in the valleys,
like KLWB and KBCB.

Winds turn southwesterly later Tuesday evening, and will be
west-southwesterly through Wednesday at 5 to 10 knots. Winds
gusts may reach 15 to 20 knots this afternoon across the higher
elevations, and again Wednesday afternoon.

Forecast confidence is average.

Extended Aviation Outlook...

Unsettled weather is expected for much of the week. Daily
threat of SHRA/TSRA through at least Friday. This will bring
periods of MVFR/IFR ceilings and visibilities at times. Winds
through Wednesday will favor a SW direction and may be gusty at
times.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AS/BMG
NEAR TERM...AS
SHORT TERM...AS
LONG TERM...AMS
AVIATION...AS/BMG
Hazardous weather outlook, May 7, 3:02 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
302 PM EDT Tue May 7 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
302 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary hazards are large hail and damaging wind.

There is a marginal risk for excessive rainfall which may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind and isolated
tornadoes. There a marginal risk for excessive rainfall which may lead
to localized flash flooding.

Thursday...There is a marginal risk for severe thunderstorms. The
primary hazards are large hail and damaging wind. There is a marginal risk
for excessive rainfall which may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-080915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
302 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary hazards are large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind.

Thursday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind. There is a marginal risk
for excessive rainfall which may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

In the hours before

Special weather statement, May 7, 4:17 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Tue May 7 2024

NCZ005-VAZ043-072045-
Rockingham NC-Henry VA-
417 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM AND SOUTH CENTRAL HENRY COUNTIES THROUGH 445
PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eden, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
Ridgeway...
Harrisons Crossroads...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3656 8004 3666 7994 3657 7971 3654 7971
      3654 7962 3650 7952 3629 7958
TIME...MOT...LOC 2016Z 300DEG 21KT 3652 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 7, 4:49 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue May 7 2024

NCZ019-072115-
Wilkes NC-
449 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3609 8146 3609 8147 3610 8148 3610 8149
      3612 8152 3633 8124 3610 8110 3607 8142
      3608 8143 3607 8144
TIME...MOT...LOC 2049Z 248DEG 17KT 3614 8144

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 7, 5:20 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Tue May 7 2024

NCZ019-072145-
Wilkes NC-
520 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHERN WILKES COUNTY THROUGH 545 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or near Boomer, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Windy Gap...
Wilkesboro Reservoir...
and Buck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 8119 3603 8124 3603 8137 3604 8140
      3605 8139 3607 8141 3608 8143 3607 8144
      3608 8145 3619 8135 3623 8087 3606 8088
      3606 8098 3603 8107 3604 8111 3604 8114
      3603 8116
TIME...MOT...LOC 2120Z 264DEG 20KT 3607 8135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WP
Local storm report, May 7, 5:25 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
525 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             3 S Wentworth           36.36N 79.76W
05/07/2024  M1.00 Inch       Rockingham         NC   Trained Spotter

&&
Local storm report, May 7, 5:30 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
530 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Tstm Wnd Dmg     1 ENE Reidsville        36.35N 79.65W
05/07/2024                   Rockingham         NC   Trained Spotter

            Large limbs down across yard.

&&
Special weather statement, May 7, 5:32 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT Tue May 7 2024

NCZ004-VAZ032-043-072200-
Stokes NC-Henry VA-Patrick VA-
532 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN STOKES...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK
COUNTIES THROUGH 600 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Collinstown, or near Stuart, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stuart...
Sandy Ridge...
Spencer...
Penns Store...
Critz...
Ayersville...
and Patrick Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8048 3666 8046 3670 7999 3654 8002
      3654 8003 3652 8003 3646 8004
TIME...MOT...LOC 2132Z 277DEG 23KT 3661 8037

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:36 PM EDTSpecial Weather StatementRNKWatauga24 min
May 6, 9:36 PM EDTSpecial Weather StatementRNKWilkes24 min
May 6, 10:04 PM EDTSpecial Weather StatementRNKYadkin26 min
May 6, 10:45 PM EDTSpecial Weather StatementRNKSurry30 min
May 6, 10:54 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry66 min
May 7, 3:55 PM EDTSpecial Weather StatementRNKYadkin35 min
May 7, 4:17 PM EDTSpecial Weather StatementRNKRockingham28 min
May 7, 4:22 PM EDTSevere Thunderstorm WarningRNKStokes, Surry23 min
May 7, 4:46 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham44 min
May 7, 4:49 PM EDTSpecial Weather StatementRNKWilkes26 min
May 7, 5:20 PM EDTSpecial Weather StatementRNKWilkes25 min
May 7, 5:28 PM EDTSevere Thunderstorm WarningRNKWilkes32 min
May 7, 6:08 PM EDTSpecial Weather StatementRNKYadkin37 min
May 7, 6:23 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin37 min
May 7, 6:24 PM EDTSpecial Weather StatementRNKWilkes36 min
May 7, 6:55 PM EDTSpecial Weather StatementRNKCaswell35 min
May 7, 6:59 PM EDTSpecial Weather StatementRNKStokes31 min
May 7, 7:09 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham36 min
May 7, 7:10 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes35 min
May 7, 7:46 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham19 min
May 7, 7:51 PM EDTSpecial Weather StatementRNKPerson24 min
May 7, 7:56 PM EDTAreal Flood AdvisoryRNKCaswell74 min
May 7, 5:32 PM EDTSpecial Weather StatementRNKPatrick28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.